This is a letter to my GP regarding my discharge summary from the hospital after my recent admission. It is riddled with errors and they, along with some bizarre recommendations, make it dangerous for me.
Dear Dr. Xxxx
I’m writing to you because I find myself at odds with my Discharge Summary. It is, in short, inadequate and dangerous. And I must also say that at no point did any doctor discuss any element of my medication with me. The only person to do so was a pharmacist, and she raised no questions at all.
Neither were any tests relevant to my respiratory condition carried out, not even something as basic as PEF or FEV1. Not this time, and not last year, either.
Not for the first time, Dr. Xxxxx’s team completely ignore my heart failure (it was they who first diagnosed it in 2011, and failed – utterly – to record it, to my detriment). And it appears they are still trying to pretend it doesn’t exist to cover up their original error.
Cardiology, however, are in no doubt that my heart failure exists, and have referred me to the Heart Failure Nurse service (first appointment, August 28).
The change to my Furosemide – down to 40mg from 80 is absurd. 40mg simply does not work** – it does nothing and I am continuing, as I did while in hospital, to take 80mg. Given my heart failure, persistent oedema and, of course, the pulmonary oedema that put me in APH (my breathing is still impaired), I consider any reduction foolish and dangerous.
** I know the reason for this is Ramipril, not because anybody had the courtesy or basic common sense to discuss it with me, but because I found out for myself. Frankly that’s not good enough. Nevertheless, and I can’t stress this too strongly, 40mg of Furosemide DOES NOT WORK.
If I am at risk taking both Ramipril and an effective dose of Furosemide, then one or the other needs to change – I need an effective diuretic. In hospital, until I was discharged, and here at home, I have continued to take 80mg of Furosemide with the Ramipril and there seems to be no problem.
The reference to my Hydrocortisone is about as wrong as it can possibly be. The prescribed maintenance dose was 30mg (20 at 06.00 and 10 at lunch time; I function better now I’ve moved that dose to 15.00). Plus extra as per guidelines. And that’s standard in Addison’s. If anything I might well need more Hydro, not less, as I was grossly underweight when it was prescribed. Now I’m somewhat overweight.
I understand that I should notify you if I gain more than a kilo a day, but that happens so often – and I can lose it again the same day – I’d never be off the phone. My weight, though, has climbed rapidly since my discharge.
As for my inhalers, for many years (since my trip through the Pulmonary Function Laboratory in the mid 90s, and acting on their advice), except for Salbutamol (taken on rising and at need), I have taken the rest 2 puffs t.r.d. That was what I needed and was told to take (actually, I was told 4 times a day, but that leaves me nowhere to go in the event of a crisis, and t.r.d. works just fine most days). It is even more important now that this is maintained given the abysmal quality of most generic inhalers (yes, I know NICE disagree – they don’t have to use them).
Recent events, too, have caused a deterioration which is yet to improve and is showing no signs it’s going to do so. This is not the time to be cutting my inhalers. Quite the opposite in fact – reducing the dose if I were improving would be fine, doing so when I’m getting worse – which is always going to happen – beggars belief. And there is no evidence to support the cuts – no tests have been carried as I said earlier.
It seems that every time I’m admitted to APH, someone whom I have never met before and whom has no knowledge of me, gets the urge to meddle with my meds. It has to stop. Let me be perfectly clear – my medication needs on a day to day basis are greater than they are when pretty much confined to bed in hospital – something they seem not to understand but which should be blindingly obvious.
Morphine sulphate solution (Oramorph). I have no problem with this, but APH staff do. They interpret “titrate to pain” as “reduce to the lowest possible dose”. It does not mean that, it means “adjust to the optimum dose” as I’m sure you don’t need me to point out. For me, as I explained to Dr, Bates (and let’s not lose sight of the fact that I have a number of very painful conditions,** not just my lymphoedema/leg ulcer), most days I can get by with 10ml of solution twice a day, but there will inevitably be times – especially when the dressing is changed – when I need it up to 4 times a day.
**I have, for example, had OA in my left hip since I was 32. This now affects both hips and an assortment of other joints. M.E. causes severe muscle pain post exertion, and COPD, itself, can be painful. The long-term effects of being struck by lightning in 1983 also contribute their burden of pain. I NEED adequate analgesia. With morphine, for the first time in my life, I finally have it. Not that I’m pain-free, far from it, but at least it’s mostly tolerable (though I still scream myself awake at least two nights a week in excruciating pain).
And they came very close to killing me this time, too. As you know, my Nebivolol dose is 2.5mg bd. The second evening on the ward I was given 20mg – 4 days worth!
In hospital with all the distractions nurses are subject to, I don’t trust that my medication will always be right, and I check everything assiduously. Good job, too. Had I done what my fellow patients all did, and swallowed what I was given without question, I have little doubt that I’d be dead.
I was assured that an incident report had gone in but, talking to the ward Sister a couple of days later, she was unaware of it, so I’m guessing it had been hushed up.
Regarding the pulmonary oedema, I have, empirically, figured out the cause – it’s chocolate. It’s happened three times now after eating chocolate close to bed time (sugar/carbs help me sleep), the night before I was admitted, once while in APH, and once back at home. Two events might be coincidence, three is a link. I’ve eliminated all forms of chocolate from my diet – not that there was a lot, it was an occasional treat.
Anyway, a little research revealed that chocolate causes pulmonary oedema in dogs, but I simply didn’t have the energy to pursue the line of enquiry to see if it led to people as well. In my case, I am certain that it does.
I’m still very ill, though, and in my view was discharged far too soon, even though I was happy to leave given that every time I needed Oramorph there was an argument over the dose (took me a few days to work out that it was because I was using units of solution, asking for 10ml, and the staff were working in units of morphine in the solution, and giving me 10mg (i.e. 5ml of solution).
I am worried about Ramipril. I took it for a couple of days in hospital, but when I got home I found it should not have been prescribed. It’s prohibited for patients who have had angiodema, and I have, at least twice, the last time around 2005 or 06.
However, I stopped it for a couple of days – intending to write this letter much sooner but I’ve been too unwell – and by early evening each day experienced central/left chest pain, non-radiating, like tiny bolts of lightning going off in my chest (I’ve had this before and was told it’s a form of angina, though I can’t recall by whom), with my heart very erratic and clattering along like a broken sludge pump. The trace on my pulse ox, instead of relatively even peaks and troughs, looked more like an earthquake zone. Ramipril calms everything down and, as far as I can tell, is causing me no problems. If there is no actual danger I’m happy to continue with it, taking into account my earlier point and those below.
One other thing, the dose – I’m taking 2.5mg – too high for heart failure by 50%, and also appropriate for patients NOT taking diuretics,** and these two points I’m less happy about.
**Source: Drugs.com and BNF.
My resting BP is currently 118/64, heart rate 76, and post-activity (i.e. going to the kitchen and back), 131/68, heart rate 70.
In hospital my systolic rate was 30-35 points higher than the resting rate, above, diastolic around 15 points higher, heart rate borderline tachy (high 90s – low 100s). I suspect a lot of that was due to stress.
The worry about angiodema remains, though.
Ronald W. Graves.
PS: I have a sneaking suspicion I might also have had a small stroke, too. There are holes in my memory, I’ve developed a lisp, I’m more clumsy than I was, and my spelling/typing has gone to hell.